Tohoku Mathematical Journal

Complex structures, totally real and totally geodesic submanifolds of compact 3-symmetric spaces, and affine symmetric spaces

Koji Tojo

Full-text: Open access


We construct invariant complex structures of a compact 3-symmetric space by means of the canonical almost complex structure of the underlying manifold and some involutions of a Lie group. Moreover, by making use of graded Lie algebras and some invariant structures of affine symmetric spaces, we classify half dimensional, totally real and totally geodesic submanifolds of a compact 3-symmetric space with respect to each invariant complex structure.

Article information

Tohoku Math. J. (2), Volume 60, Number 4 (2008), 549-580.

First available in Project Euclid: 19 January 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C40: Global submanifolds [See also 53B25]
Secondary: 17B70: Graded Lie (super)algebras 53C30: Homogeneous manifolds [See also 14M15, 14M17, 32M10, 57T15]

3-symmetric space graded Lie algebra totally geodesic submanifold affine symmetric space


Tojo, Koji. Complex structures, totally real and totally geodesic submanifolds of compact 3-symmetric spaces, and affine symmetric spaces. Tohoku Math. J. (2) 60 (2008), no. 4, 549--580. doi:10.2748/tmj/1232376166.

Export citation


  • S. Araki, On root systems and an infinitesimal classification of irreducible symmetric spaces, J. Math. Osaka City Univ. 13 (1962), 1--34.
  • A. Borel and F. Hirzebruch, Characteristic classes and homogeneous spaces, I, Amer. J. Math. 80 (1958), 458--538.
  • N. Bourbaki, Groupes et Algèbres de Lie, Chapitre 4, 5 et 6, Masson, Paris, 1981.
  • J. Faraut, S. Kaneyuki, A. Korányi, Q. Lu and G. Roos, Analysis and geometry on complex homogeneous domains, Progr. Math. 185, Birkhäuser, Boston, MI, 2000.
  • A. Gray, Riemannian manifolds with geodesic symmetries of order 3, J. Differential Geom. 7 (1972), 343--369.
  • S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Academic Press, New York-London, 1978.
  • J. Hilgert and G. Ólafsson, Causal symmetric spaces: Geometry and harmonic analysis, Academic Press, San Diego, 1997.
  • S. Kaneyuki, On the subalgebras $\frak g_0$ and $\frak g_ev$ of semisimple graded Lie algebras, J. Math. Soc. Japan 45 (1993), 1--19.
  • S. Kaneyuki, Signatures of roots and a new characterization of causal symmetric spaces, Progr. Nonlinear Differential Equations Appl. 20, 213--230, Birkhäuser Boston, Boston, MA, 1996.
  • S. Kaneyuki and H. Asano, Graded Lie algebras and generalized Jordan triple systems, Nagoya Math. J. 112 (1988), 81--115.
  • S. Kobayashi and K. Nomizu, Foundations of differential geometry Vol. II, Interscience Tracts in Pure and Applied Mathematics No.15, Interscience Publishers John Wiley & Sons, Inc., New York, 1969.
  • M. Nishiyama, Classification of invariant complex structures on irreducible compact simply connected coset spaces, Osaka J. Math. 21 (1984), 39--58.
  • K. Nomizu, Invariant affine connections on homogeneous spaces, Amer. J. Math. 76 (1954), 33--65.
  • T. Oshima and J. Sekiguchi, Eigenspaces of invariant differential operators on an affine symmetric spaces, Invent. Math. 57 (1980), 1--81.
  • T. Oshima and J. Sekiguchi, The restricted root system of a semisimple symmetric pair, Adv. Stud. Pure Math. 4 (1984), 433--497.
  • M. Takeuchi, Stability of certain minimal submanifolds of compact Hermitian symmetric spaces, Tôhoku Math. J. 36 (1984), 293--314.
  • K. Tojo, Totally real totally geodesic submanifolds of compact 3-symmetric spaces, Tôhoku Math. J. 53 (2001), 131--143.
  • K. Tojo, Classification of totally real and totally geodesic submanifolds of compact 3-symmetric spaces, J. Math. Soc. Japan 58 (2006), 17--53.
  • H. C. Wang, Closed manifolds with homogeneous complex structure, Amer. J. Math. 76 (1954), 1--32.
  • A. Wolf and A. Gray, Homogeneous spaces defined by Lie group automorphisms I, II, J. Differential Geom. 2 (1968), 77--114, 115--159.